Fentanyl Awareness Day remembers those who died from overdoses
COLUMBIA, Mo. (KMIZ)
According to news release from the United States Drug Enforcement Administration, Tuesday represents an opportunity to remember those who have died of fentanyl poisoning and educate people about the threat of the drug.
The first National Fentanyl Awareness Day was last year. In memory of the first day, the DEA opened the "Faces of Fentanyl" exhibit at their headquarters. The memorial is meant to remember those who died from fentanyl poisoning.
"People often don't know that fentanyl is in the products that they're taking," Special Agent John Schrock with the DEA said. "So since 2021, the numbers have increased a great deal."
He refers to fentanyl overdoses as poisonings. Schrock said that when you overdose, you know you are taking a certain drug, now, you may not want fentanyl but it's in there.
According to the release, the memorial started with 100 pictures. Over the last year, Americans across the country have sent in more than 5,000 pictures of people who died.
According to the release, the youngest person on the wall is 17-months-old while the oldest is 70 years old. The memorial wall is meant to serve as a safe place for grieving loved ones following losing someone too fentanyl poisoning.
"What is being marketed is fake pills or the powdered form, is manufactured in China and imported to Mexico," Schrock said.
He said that from there, drug cartels distribute and smuggle the drug into the United States.
"There are no quality controls," Schrock said. "So one pill might have nothing in it, the next pill may have ten times the lethal dose."
Schrock said that lethal dose is not a lot.
"Two milligrams which is a few flakes of powder on the tip of a pencil is all it takes," Schrock said.
Fentanyl is a synthetic opioid that is approximately 50 times more potent than heroin and 100 times more potent than morphine. The equivalent of a few grains of salt is enough fentanyl to kill you, according to the press release.
"There's been a shift," Dr. Chris Sampson with MU Health Care Emergency Medicine said. "Majority of the time in drugs that are seized by law enforcement and places that do test when patients overdose, fentanyl is often found."
Naloxone can be used to temporarily stop an opioid overdose. The drug is administered through the nose and enters the brain, blocking the fentanyl from attaching onto receptors that regulate breathing.
"It enables your brain to start breathing again," Dr. Sampson said.
"I just think the big thing if someone overdosed it's a sign of an underlying issue," Sampson said. "There are resources throughout mid Missouri that are here to help."
Sampson said a good resource is EPIC, which provides peer counseling and puts patients in contact with resources available to them struggling with addiction. They can be reached by calling 1-800-395-2132.
According to the release, fentanyl comes in the form of a pill or powder. Powdered fentanyl is also being mixed with cocaine, heroin and methamphetamine. This creates the issue of people poising themselves without understanding what fully is making up their drugs.
More information about fentanyl can be found on the DEA's website. In 2021, there were 1,493 non-heroin overdoses in Missouri, according to data on Missouri's Department of Health and Senior Services website.